Johnson & Johnson, the world's second-biggest maker of health-care products, said profit fell as generic drug competitors and a recall of Tylenol, Motrin and other consumer brands eroded second-quarter sales.
Second-quarter net income slipped to $2.78 billion, or $1 a share, from $3.45 billion, or $1.23, a year earlier, the New Brunswick, New Jersey-based company said in a statement today. Earnings excluding one-time items were $1.28 compared with the $1.24 average estimate of 17 analysts in a Bloomberg survey. Sales were $16.6 billion, compared with $15.3 billion a year earlier.
Patents lapsed in the quarter for the antibiotic Levaquin and ADHD treatment Concerta, allowing generic competition for drugs that generated $2.7 billion in sales last year. The company has also lost ground to rival makers of over-the-counter painkillers and other products, after quality problems forced it to pull more than 40 brands of Tylenol, Motrin and other medicines last year.
Read more: http://www.sfgate.com/cgi-bin/article.cgi?f=/g/a/2011/07/19/bloomberg1376-LOC8450D9L3501-4P3VHNF3T8P7VSRALHFI4EV0G9.DTL#ixzz1UjUar4Hi
Home | Non-food | Drug | Should You Ever Take Tylenol? Should You Ever Take Tylenol?
Posted By Dr. Mercola | July 19 2011
A recent recall of over-the-counter Tylenol has left many consumers wondering whether it's safe to buy a replacement bottle or whether it's time to turn to other options. The recall is just the latest in a series of Johnson & Johnson product recalls over the past few years, including other formulations of Tylenol.
In this instance, close to 70,000 bottles were recalled due to reports of a musty, moldy odor that has been linked to the chemical 2,4,6-tribromoanisole (TBA), which can cause gastrointestinal symptoms.
USA Today reports:
"... [H]eat is effective for muscle strains and pain ... [O]ver-the-counter heat wraps ... can even be worn while walking ... One non-pill alternative for joint and muscle troubles is movement, such as walking, stretching and Pilates ... For headaches ... people can talk with their doctors about magnesium and vitamin B supplements as a preventative ... For more immediate head pain, he says, aromatherapy is worth a try."
In an effort to reduce the risk of liver damage resulting from overuse of acetaminophen — the active ingredient in Tylenol — the drugmaker's McNeil division will soon cap the product's daily dose recommendation at 3,000 milligrams (a total of six 500-milligram pills a day) instead of the current 4,000 (eight pills a day).
Some experts say they also worry about overuse of other medications that consumers can purchase off pharmacy shelves without a prescription, such as the pain reliever ibuprofen, Theraflu for colds, and the antihistamine Benadryl.
"It's important for the public to realize all drugs have side effects. It doesn't matter if they're prescription, over-the-counter, herbals or nutritional supplements. If they have active ingredients, they have side effects and can interfere with normal body functions," says Brian Strom, director of the Center for Clinical Epidemiology and Biostatistics at the Perelman School of Medicine at the University of Pennsylvania.
He says Tylenol is an "extraordinarily" safe drug at proper doses, even though its overuse is a leading cause for liver transplants in patients with acute liver failure. But, he says, "It has a narrow therapeutic ratio. The toxic dose and the therapeutic dose are very close."
Commonly used over-the-counter medications may carry risks, say experts.
Acetaminophen (Extra Strength Tylenol). For headaches, joint and muscle pain, fever.
Overuse risks: Liver damage or failure. May cause liver problems at lower doses in alcohol users, or in those who take other drugs containing acetaminophen.
Ibuprofen (Advil, Motrin), a nonsteroidal anti-inflammatory drug (NSAID). Reduces pain and swelling related to arthritis. Relieves headache, fever, menstrual cramps.
Overuse risks: Gastrointestinal pain, bleeding. Kidney damage.
Diphenhydramine (Benadryl), antihistamine used to prevent, reduce hayfever and other allergy symptoms.
Overuse risks: Memory loss and disorientation, especially in elderly. Drowsiness, dryness.
Loratadine (Claritin), antihistimine used to relieve hayfever, other allergy symptoms.
Overuse risks: Sleepiness, fast heart rate. May lose effectiveness over time. Claritin-D includes an additional active ingredient, pseudoephedrine sulfate, which may cause insomnia or restlessness. Pseudoephedrine should not to be taken with certain medications for Parkinsons, depression, psychiatric or other emotional conditions.
Dextromethorphan, a cough suppressant, and Doxylamine succinate, an antihistamine (NyQuil Cough).
Overuse risks: Can cause drowsiness, especially when mixed with sleeping medications and alcohol. Not to be taken with certain medications for Parkinsons, depression, psychiatric or other emotional conditions.
Ranitidine (Zantac), an acid reducer, treats ulcers and gastroesophageal reflux disease (GERD).
Overuse risks: May lose effectiveness over time. Long-term acid suppressor use could lead to poor absorption of some forms of calcium.
Sources: Brian Strom, Perelman School of Medicine at the University of Pennsylvania; Winston Parris, Duke University Medical Center; Lisa McDevitt, Tufts Medical Center; Sarah Anderson, University of Colorado School of Pharmacy; Ausim Azizi, Temple University School of Medicine.
Other drugs also contain acetaminophen, such as over-the-counter cold remedies (Nyquil, Dayquil) and prescription Percocet and Vicodin. But many people aren't aware of this, and it can lead to overdoses.
this man is from Finland.